Nevada, 2005

Winter Storm in Nevada, January 8, 2005

January 8, 2005 · NWS LKN · 6 events in 6 counties and zones

A winter storm brought heavy snow and gusty winds to northern Nevada. Some snowfall amounts included: 16 inches at Wildhorse, 12 inches at Charleston, 9 inches at Battle Mountain, 7 inches at Elko, 6 inches at Rydon and Wells, and 4 inches to Pilot Valley.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm brought heavy snow and gusty winds to northern Nevada. Some snowfall amounts included: 16 inches at Wildhorse, 12 inches at Charleston, 9 inches at Battle Mountain, 7 inches at Elko, 6 inches at Rydon and Wells, and 4 inches to Pilot Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 7, 1:15 PM PST, 13 hours 45 minutes earlier.

Area forecast discussion, Jan 7, 1:15 PM PST, 13 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
115 PM PST FRI JAN 7 2005

.SYNOPSIS...A SERIES OF STRONG STORM SYSTEMS WILL MOVE THROUGH
NORTHERN AND CENTRAL NEVADA THROUGH THE MIDDLE OF NEXT WEEK. SNOW AND
STRONG WINDS ARE EXPECTED THROUGH THE WEEKEND.
&&

.SHORT TERM...NO SIGNIFICANT CHANGES TO FORECASTS OR WARNINGS. FIRST
BAND OF SNOW HAS MOVED THROUGH WHICH PRODUCED A QUICK INCH OR TWO
IN SOME LOCATIONS. OBSERVER NEAR ELY REPORTED NEAR WHITEOUT
CONDITIONS IN HEAVY SNOW AROUND 11 AM. WV IMAGERY SHOWS MAIN VORT
OVER CNTRL CALIFORNIA WITH NEXT BATCH OF MOISTURE APPROACHING WEST
COAST. ETA CONTINUES TO DO POORLY BY OVERDOING SHADOWING OF SIERRAS.
18Z ETA HAD DRY POCKET ON LEE SIDE OF SIERRAS WHILE OBS OVER WESTERN
NV CONTINUE TO REPORT SNOW...OCCASIONALLY HEAVY. GFS HAS BEEN
CONSISTENT AND HAVE CONTINUED TO FOLLOW ITS SOLUTION. EXPECT PERIODIC
SNOW TO CONTINUE WITH WINDS STRENGTHENING THROUGH THE AFTERNOON AND
OVERNIGHT. MAV GUIDANCE CONTINUES TO SHOW SUSTAINED WINDS IN UPPER
20S OVER WMC/ELY/P68 SLIGHTLY LOWER OTHER LOCATIONS. 1 PM OB
FROM ELY HAD SUSTAINED WINDS AT 30KTS. EXPECTING BLOWING SNOW TO
BECOME MORE OF A PROBLEM THROUGH THE AFTERNOON AND TONIGHT.

WINDS SHOULD COME DOWN SLIGHTLY BY SATURDAY BUT STILL EASILY IN
BREEZY/WINDY RANGE. INCREASING MOISTURE AND COOLING ALOFT WILL
COMBINE WITH FAVORABLE JET STRENGTH/POSITION TO GIVE ANOTHER SHOT OF
SNOWFALL. TIMING LOOKS TO BE FROM MID/LATE MORNING THROUGH THE DAY.
FORECAST SOUNDINGS FROM GFS CONTINUE TO SHOW DEEP MOISTURE WITH LI/S
NEAR ZERO ON SATURDAY. WILL TWEAK WORDING OF ZONES TO NUDGE OF
ACCUMULATIONS. UNSETTLED CONDITIONS TO CONTINUE THROUGH MONDAY. UPPED
POPS ON MONDAY AS NEXT TROF DROPS TOWARD NORTHERN CALI. SAVADEL

.LONG TERM...MONDAY NIGHT THROUGH THURSDAY NIGHT...MODELS IN GENERAL
AGREEMENT WITH PUSHING REMAINS OF PAC NW U/L LOW THROUGH CENTRAL NV
TUESDAY. IF THIS HOLDS...A BAND OF SNOW SHOULD MOVE ACROSS THE CWA
FROM NORTHWEST TO SOUTHEAST ON TUESDAY. SNOW ACCUMULATIONS LOOK
MODERATE AT THIS POINT AS SYSTEM MOVES THROUGH FAIRLY QUICKLY. THIS
IS FOLLOWED BY COLD UNSTABLE NORTHWESTERLY FLOW ON WEDNESDAY WITH A
FEW SNOW SHOWERS POSSIBLE...MAINLY IN THE NORTH AND EAST. BEGINNING
LATE THURSDAY...GFS BRINGS RIDGE OFF COAST EASTWARD INTO WESTERN US.
THIS FALLS IN LINE WITH OVER-ALL LONG WAVE TROUGH SHIFTING TO
CENTRAL U.S. AS HUDSON BAY LOW STRENGTHENS. AGREE WITH PREVIOUS
DISCUSSION THAT THIS COULD SPELL TROUBLE LATE NEXT WEEK FOR NRN AND
CENTRAL NEVADA AS LLVL INVERSION MAY SET UP AS RIDGE MOVES IN. SETTJE

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING IN EFFECT THROUGH 9 AM PST SUNDAY
NVZ030...NV031>NVZ037 AND NVZ013.
&&

FOR MORE WEATHER INFORMATION...GO TO WEATHER.GOV/ELKO
Hazardous weather outlook, Jan 7, 4:30 AM PST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
430 AM PST FRI JAN 7 2005

NVZ013-030>037-081500-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
430 AM PST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT WINTER STORM WILL AFFECT NORTHERN AND CENTRAL NEVADA
TODAY AND TONIGHT. STRONG WINDS WILL COMBINE WITH EXISTING SNOW
COVER AND NEW SNOWFALL TO PRODUCE HAZARDOUS CONDITIONS ACROSS THE
REGION. A WINTER STORM WARNING HAS BEEN ISSUED FOR NORTHERN AND
CENTRAL NEVADA STARTING LATER THIS MORNING LASTING THROUGH THE DAY
INTO THE WEEKEND. SEE PRODUCT WWUS45 KLKN OR RNOWSWLKN FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT WINTER WEATHER SYSTEMS WILL CONTINUE TO AFFECT CENTRAL
AND NORTHERN NEVADA THROUGH THE WEEKEND. STRONG WINDS WILL COMBINE
WITH EXISTING SNOW COVER AND NEW SNOWFALL TO PRODUCE HAZARDOUS
CONDITIONS. A WINTER STORM WARNING HAS BEEN ISSUED FOR NORTHERN AND
CENTRAL NEVADA FOR FRIDAY MORNING INTO SUNDAY. SEE PRODUCT WWUS45
KLKN OR RNOWSWLKN FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

FEHRN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, N Elko Cnty

When
January 8, 3:00 AM PST to 10:00 PM PST
Where
N Elko Cnty forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
January 8, 3:00 PM PST to 10:00 PM PST
Where
Humboldt forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Winter Storm, Ruby Mountains/E Humboldt Range

When
January 8, 5:00 PM PST to 11:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Winter Storm, N Lander & N Eureka

When
January 8, 6:00 PM PST to 9:00 PM PST
Where
N Lander & N Eureka forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Winter Storm, Sw & Sc Elko

When
January 8, 7:00 PM PST to 11:00 PM PST
Where
Sw & Sc Elko forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, X E Elko

When
January 8, 8:00 PM PST to 11:00 PM PST
Where
X E Elko forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432978, 5432977, 5432981, 5432982, 5432979, 5432980.